Dr Matthew Lockyer welcomes timely new guidelines on the emergency medical treatment of anaphylactic reactions


   

Every so often a guideline comes along that deserves widespread dissemination as quickly as possible because it will save lives. The Consensus Guidelines on Emergency medical treatment of anaphylactic reactions belong to this group.1

All emergencies are frightening, especially when exposure to them is limited. Clear directives that help to give you the confidence to act early when needed, and confidence in the safety of interventions, are valuable.

In 15 years of practice I have seen full-blown anaphylaxis five times. The first was as a very junior houseman. We were required to administer intravenous contrast medium for IVUs. My first patient was not only a difficult cannulation but he also had an anaphylactic reaction to the contrast medium. I suspect that he survived more because of my astute registrar than because of any intervention of mine.

The other occasions were in general practice and all followed wasp or bee stings. The patients were unconscious when I arrived before the ambulance and the diagnosis was not in doubt. I gave all the recommended treatments except oxygen, which we have only recently begun to carry. I confess that I gave 1mg adrenaline and subcutaneously, both of which the guidelines say are wrong, but the response was gratifying on each occasion.

I have observed the increase in reported cases of nut allergy and seen some of the tragic and avoidable deaths in the papers. One of my son's friends has a peanut allergy and was recently allowed to attend my son's birthday party because I was a doctor. I passed a rather worrying time (the staff at Laserquest looked at me oddly as I kept checking the adrenaline syringe) and gained some insight into what a hellish problem this must be for the sufferers when choosing what to eat.

I have also seen my share of people who are just feeling odd after a sting or vaccination. The salutary experience of a GP registrar some years ago who misdiagnosed a vasovagal attack and converted it to full arrest with intravenous adrenaline always haunts me with these people. How reassuring to have some firm pointers for diagnosis and confirmation that intramuscular adrenaline is safe to give.

I would commend the guidelines to all GPs. The paper is well worth a read in its entirety, but there are clear take-home messages.

Anaphylaxis is becoming more common. The history may be a giveaway – but is not always readily available.

Examination suggests that change in the patient's colour is common, as are signs of hypovolaemic shock with hypotension and – importantly because it distinguishes it from the vasovagal attack – tachycardia. Angioneurotic oedema, laryngeal oedema and dyspnoea are perhaps easier to connect to anaphylaxis.

Once the diagnosis has been made, say the guidelines, we should not be afraid to treat vigorously. They emphasise that the treatments are unlikely to cause harm in the case of misdiagnosis, but that early intervention may greatly improve the outcome.

The most important treatments are oxygen and intramuscular adrenaline at the dose appropriate to the patient's age. After these, antihistamines and corticosteroids are also recommended. Once resuscitated, patients need admission for observation as anaphylaxis can relapse.

All in all I shall feel more confident in tackling this emergency having read these guidelines. I shall be arranging for laminated copies of the adult (figure 1) and paediatric algorithms to be attached to the relevant drug holders in our practice treatment room and in my night bag.

Figure 1: Anaphylactic reactions for adults: treatment by first medical responder.
algorithm showing treatment

* An inhaled beta2 agonist such as salbutamol may be used as an adjunctive measure if bronchospasm is severe and does not respond rapidly to other treatment.

If profound shock is judged immediately life threatening, give cardiopulmonary resuscitation/advanced life support if necessary. Consider slow intravenous (IV) epinephrine (adrenaline) 1:10 000 solution. This is hazardous and is recommended only for an experienced practitioner who can also obtain IV access without delay. Note the different strength of epinephrine (adrenaline) that is required for IV use.

A crystalloid may be safer than a colloid. IM = intramuscular.

Figure 1 is reproduced from : Project Team of the Resuscititation Council (UK). Emergency medical treatment of anapylactic reactions. J Accid Emerg Med 1999; 16: 243-7, by kind permission of the BMJ Publishing Group

 

  1. Project Team of the Resuscitation Council (UK). Emergency medical treatment of anaphylactic reactions. J Accid Emerg Med 1999; 16: 243-7.

Guidelines in Practice, August/September 1999, Volume 2
© 1999 MGP Ltd
further information | subscribe